Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 97, NWS Little Rock, AR

September 2, 2003Sharp County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 2, 2003, 10:37 AM CDT for Sharp County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 10:37 AM CDT (15:37 UTC)
Expired
Sep 2, 2003, 12:45 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Sharp County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 021538
FFWLIT
ARC135-021745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1037 AM CDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1245 PM CDT

* THE FLASH FLOOD WARNING IS BEING EXTENDED FOR SHARP COUNTY. 
  RAINFALL IS DECREASING ACROSS THE COUNTY BUT SERIOUS FLOODING
  HAS BEEN REPORTED. MANY ROADS ARE UNDERWATER AND FLOODING HAS
  BEEN REPORTED IN CHEROKEE VILLAGE AND HARDY. SMALL STREAMS
  ARE ON THE RISE. FLOODING FROM RUNOFF WILL CONTINUE TO BE
  LIKELY. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3634 9128 3594 9139 3596 9172 3632 9153

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 4:30 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Sep 2, 4:30 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT TUE SEP 2 2003

IT LOOKS LIKE WE ARE OVER THE WORST OF THE HEAVY RAINS WITH THE H5
LOW OVER THE STATE OPENING UP AND GETTING CAUGHT UP IN THE FLOW
AROUND THE LOW OVER THE GREAT LAKES. HEAVY RAINS MAY LINGER OVER
PARTS OF NORTH CENTRAL ARKANSAS...SO WILL KEEP A MENTION OF THAT
ONLY FOR THE ONE SET BUMPING UP AGAINST KMEM-S FORECAST AREA...AS
PER OUR COORDINATION. PRECIPITATION WILL BE DIMINISHING FOR TONIGHT
AND ENDING FROM NORTH TO SOUTH ON WEDNESDAY. DRY FORECAST PAST WED.
TEMPS WILL BE IN THE 75 TO 80 RANGE IN THE NORTH TODAY AND IN THE
80S ELSEWHERE. THEN... TEMPS WILL BOUNCE INTO THE 80S FOR WEDNESDAY.
THERE WILL BE A REINFORCING SHOT OF AIR COMING SOUTH WITH THE
SURFACE RIDGE. MOISTURE WILL BE LIMITED WITH THAT SYSTEM. HIGH
PRESSURE WILL GIVE US CLEAR TO MOSTLY CLEAR CONDITIONS THURSDAY
THROUGH MONDAY.

HRO   77  62  83  63 /  90  40  10   5
LIT   81  69  87  66 /  70  50  20  10
HOT   81  69  87  66 /  80  50  20  10
PBF   83  70  88  68 /  70  60  20  10

.LZK...NONE.

32
Hazardous weather outlook, Sep 2, 5:00 AM CDT, 5 hours 37 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

REMNANTS OF TROPICAL STORM GRACE WERE LOCATED OVER EXTREME
SOUTHEASTERN OKLAHOMA EARLY THIS MORNING. THE SYSTEM WILL CONTINUE
TO MOVE NORTHEASTWARD TODAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL PREVAIL OVER THE AREA TODAY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE OVER PARTS OF NORTH CENTRAL AND
NORTHEASTERN ARKANSAS TODAY. CHANCES FOR RAINFALL WILL DECREASE
TONIGHT AS THE LOW CONTINUES TO LIFT TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED. A FEW SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ON WEDNESDAY...THEN DRY WEATHER WILL PREVAIL FOR
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

In the hours before

Local storm report, Sep 2, 7:01 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
701 AM CDT TUE SEP 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 AM    GUION                     AR   FLASH FLOODS
09/02/03   IZARD                          STATE HIGHWAY 58 HAS WATER
                                          OVER IT. SOME OTHER COUNTY
                                          ROADS ALSO BEING FLOODED IN
                                          THAT AREA. REPORTED BY LAW
                                          ENFORCEMENT

22
Local storm report, Sep 2, 7:33 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
733 AM CDT TUE SEP 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    5 W MOUNT PLEASANT        AR   FLASH FLOODS
09/02/03   IZARD                          SEVERAL AREAS OF IZARD
                                          COUNTY ROAD 6 FLOODED
                                          BETWEEN MOUNT PLEASANT AND
                                          STATE HIGHWAY 58. COUNTY
                                          ROAD IS CLOSED. REPORTED BY
                                          LAW ENFORCEMENT

22
Local storm report, Sep 2, 7:54 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
754 AM CDT TUE SEP 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM                              AR   FLASH FLOODS
09/02/03   SHARP                          FLOODING REPORTED IN
                                          SEVERAL PARTS OF THE
                                          COUNTY. WORST FLOODING
                                          OCCURRING FROM NEAR ASH
                                          FLAT TO NEAR HIGHLAND.
                                          REPORTED BY LAW ENFORCEMENT

22
Local storm report, Sep 2, 8:36 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
836 AM CDT TUE SEP 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM                              AR   FLASH FLOODS
09/02/03   IZARD                          COUNTY ROADS 6...8...72...
                                          75...AND 145 ALL ARE
                                          IMPASSABLE. THESE COUNTY
                                          ROADS ARE IN THE EASTERN
                                          PART OF IZARD COUNTY.
                                          REPORTED BY LAW ENFORCEMENT

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:46 AM CDTFlash Flood WarningLZKIzard, Stone3 hr
Sep 2, 7:38 AM CDTFlash Flood WarningLZKSharp3 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.